Alert archive / Arizona / Wind Advisories in 2020

Wind Advisory 17, NWS Las Vegas, NV

May 19, 2020Mohave County, Arizona; San Bernardino County, California; Lincoln County, Nevada

NWS Las Vegas, NV issued this wind advisory at May 19, 2020, 10:31 AM MST for Mohave County, Arizona; San Bernardino County, California; Lincoln County, Nevada. It took effect at May 19, 2020, 11:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 19, 2020, 10:31 AM MST (17:31 UTC)
In effect from
May 19, 2020, 11:00 AM MST
Expired
May 19, 2020, 7:00 PM MST
In force
8 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Lincoln County, NV

The radar

The Las Vegas radar (KESX), 40 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 5.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -150 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1922 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
-150 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WWUS75 KVEF 191731
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1031 AM PDT Tue May 19 2020

AZZ001-003-CAZ523-NVZ015-200200-
/O.NEW.KVEF.WI.Y.0017.200519T1800Z-200520T0200Z/
Northwest Plateau-Northwest Deserts-Western Mojave Desert-
Lincoln County-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, 
Dolan Springs, Valentine, Wikieup, Yucca, Barstow, Daggett, 
Fort Irwin, Caliente, Pioche, Panaca, Hiko, Alamo, and Rachel
1031 AM PDT Tue May 19 2020 /1031 AM MST Tue May 19 2020/

...WIND ADVISORY IN EFFECT UNTIL 7 PM PDT /7 PM MST/ THIS
EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Arizona, Northwest Plateau and Northwest Deserts. 
  In California, Western Mojave Desert. In Nevada, Lincoln 
  County.

* WHEN...Until 7 PM PDT /7 PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
1 follow-up statement
451 
WWUS75 KVEF 200157
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
657 PM PDT Tue May 19 2020

AZZ001-003-CAZ523-NVZ015-200300-
/O.EXP.KVEF.WI.Y.0017.000000T0000Z-200520T0200Z/
Northwest Plateau-Northwest Deserts-Western Mojave Desert-
Lincoln County-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, 
Dolan Springs, Valentine, Wikieup, Yucca, Barstow, Daggett, 
Fort Irwin, Caliente, Pioche, Panaca, Hiko, Alamo, and Rachel
657 PM PDT Tue May 19 2020 /657 PM MST Tue May 19 2020/

...WIND ADVISORY WILL EXPIRE AT 7 PM PDT /7 PM MST/ THIS
EVENING...

Recent observations show wind gusts have dropped below 40 mph 
across Lincoln and Mohave counties and the western Mojave Desert 
in San Bernardino County early this evening. Wind speeds will
gradually decrease this evening and overnight.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at May 19, 3:44 AM MST, 6 hours 47 minutes earlier.

Area forecast discussion, May 19, 3:44 AM MST, 6 hours 47 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
344 AM PDT Tue May 19 2020

.SYNOPSIS...Chances for showers and isolated storms will increase
today across Inyo, Esmeralda, Nye, and Lincoln counties as a
strong low pressure system passes across the region. Some of these
thunderstorms may produce gusty outflow winds and small hail.
Noticeably cooler temperatures are expected tomorrow before a
warming trend begins Wednesday and continues through the end of
the week before a cold front potentially cools temperatures and
bring more breezy conditions Friday and Saturday.

&&

.SHORT TERM...through Wednesday.
The bulk of the focus in the short term is the passage of a strong
low pressure system currently bringing showers and isolated
thunderstorms to the northwest CWA. A fairly consistent signal of
morning showers/storms from northern Inyo to central Nye county
have so far come to fruition as modeled. QPF projections have
increased somewhat, presumably due to the very strong mid level
flow tapping into decent moisture availability. As this jet
progresses eastward, a brief lull in development is expected this
morning before some isolated redevelopment occurs within the low
centered over Tonopah. With marginal instability, decent remnant
moisture, very strong low level lapse rates, and impressive
inverted V soundings this afternoon, can't rule out some strong
outflow winds to occur with some of this convection this
afternoon. HRRR trends even indicate some possibilities of these
outflows pushing into the northwest Valley late tonight, but it
seems to be the only model suggesting this, albeit fairly
consistently from run to run.

After midnight tonight, the bulk of the convection should be over
with, with only remnant activity across the northern borders of
the CWA. By Wednesday, the low axis shifts east but ejects
embedded shortwave energy southward. Due to a lack of moisture by
that point, this should keep PoPs in northern Lincoln county but
could keep winds northerly for much of the region and keeping
highs from warming substantially.

.LONG TERM...Thursday through early next week.
Another passing shortwave late Friday may push a fairly strong
cold front through central Nevada and through the CWA possibly by
Saturday morning. There are some ensemble hints that this
shortwave may deepen more than currently depicted as well which
would have some implications for winds Friday and temperatures
Saturday. At current, decided to increase wind fields a bit from
NBM due to another depiction of a strong pre-frontal low
developing similar to this recent wind event.

This will have implications for Fire Weather headlines for Friday
if this trend continues. Currently the SPC FWO has outlined the
eastern half of the CWA for a 40% chance of critical thresholds
being reached and this would agree with Min RH and the highest
wind gusts. Will be monitoring these trends closely for potential
headlines for Friday.

Otherwise, guidance for temperatures for the weekend are a bit
tricky as disagreement exists in the strength of the
aforementioned cold front. At this time yesterday, ECE guidance
indicated no cooling at all from Friday to Saturday's highs for
KLAS but as of the 00Z run, it shows a cool off of about 7
degrees and the ECM showing a 14 degree total spread in the
ensemble members. Given the NBM trending towards cooling in
agreement with a frontal passage outcome, did not make any changes
at this time but would not be surprised to see highs decrease
further with later runs.

A rather rapid warm up may be in store for early next week too as
ridging builds quickly by Monday. Long term projections indicate
this may be staying around for a prolonged period as well. The CPC
8-14 day outlook shows a 60% favoring for above average
temperatures over the region.

&&

.FIRE WEATHER...One more day of elevated winds expected, mostly for
eastern Nevada and northwest Arizona. Min RH values this
afternoon across Mohave county are expected to fall again to below
critical thresholds after 12PM this afternoon through about 6PM
this evening. During this time frame, peak wind gusts may reach
the 35 mph range and periodically meet Red Flag criteria. The
question is how persistent will these winds be during that time
frame? With the borderline conditions expected today, the shorter
duration of potential critical thresholds, and lack of lightning
or ongoing fire situations across Zone 102 today, opted not to
pull the trigger on another RFW. However, a short fuse decision
may be needed later today if winds overachieve.

&&

.AVIATION...For McCarran...Breezy southwest winds are expected
to continue today across the region, with sustained winds of 13-17
knots and gusts to around 25 knots through this afternoon. Mountain
waves will introduce minor to moderate turbulence on aircraft across
LAS airspace. Distant showers and thunderstorms are expected
northwest of the Las Vegas Valley this afternoon primarily affecting
the Beatty corridor. A frontal boundary is expected to move through
the northwest valley later this evening between 02-03Z, shifting the
winds to the northwest. This wind shift is expected to be brief at
KLAS with winds around 10-12 knots and gusts to 15-20 knots. By 05-
06Z this evening, winds are expected to return to a west-
southwesterly direction, remaining below 10 knots through the rest
of the overnight period. Light winds favoring a northwesterly
direction expected Wednesday, generally remaining below 10 knots.
Some FEW to SCT mid to high clouds expected through this evening.

For the rest of southern Nevada, northwest Arizona and southeast
California...Breezy southwest winds are expected to continue across
the region today. The strongest winds will be across southeastern NV
and northwest AZ where gusts to 30-40 knots are expected. Gusts
across much of the Mojave Desert and TAF sites this afternoon should
generally be 20-30 knots. A surface cold front will continue to
progress through the southern.AVIATION...For McCarran...Breezy southwest winds are expected
to continue today across the region, with sustained winds of 13-17
knots and gusts to around 25 knots through this afternoon. Mountain
waves will introduce minor to moderate turbulence on aircraft across
LAS airspace. Distant showers and thunderstorms are expected
northwest of the Las Vegas Valley this afternoon primarily affecting
the Beatty corridor. A frontal boundary is expected to move through
the northwest valley later this evening between 02-03Z, shifting the
winds to the northwest. This wind shift is expected to be brief at
KLAS with winds around 10-12 knots and gusts to 15-20 knots. By 05-
06Z this evening, winds are expected to return to a west-
southwesterly direction, remaining below 10 knots through the rest
of the overnight period. Light winds favoring a northwesterly
direction expected Wednesday, generally remaining below 10 knots.
Some FEW to SCT mid to high clouds expected through this evening.

For the rest of southern Nevada, northwest Arizona and southeast
California...Breezy southwest winds are expected to continue across
the region today. The strongest winds will be across southeastern NV
and northwest AZ where gusts to 30-40 knots are expected. Gusts
across much of the Mojave Desert and TAF sites this afternoon should
generally be 20-30 knots. A surface cold front will continue to
progress through the southern Great Basin through today, bringing a
chance of scattered showers and thunderstorms mainly for areas
northwest of Las Vegas. As a result, KBIH will continue to have
vicinity showers and thunderstorms possible through much of the day
today. By this evening, winds are expected to decrease with gusts
dropping off across the region around midnight tonight. Light winds
favoring a west-northwest direction expected Wednesday across the
region. BKN to OVC around 10 Kft expected ahead and along the
frontal boundary with FEW to SKC elsewhere. Great Basin through
today, bringing a chance of scattered showers and thunderstorms
mainly for areas northwest of Las Vegas. As a result, KBIH will
continue to have vicinity showers and thunderstorms possible
through much of the day today. By this evening, winds are expected
to decrease with gusts dropping off across the region around
midnight tonight. Light winds favoring a west-northwest direction
expected Wednesday across the region. BKN to OVC around 10 Kft
expected ahead and along the frontal boundary with FEW to SKC
elsewhere. &&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...TB3
AVIATION...Kryston

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in Arizona, 2020Wind Advisories in California, 2020Wind Advisories in Nevada, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.